Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 2, NWS Honolulu, HI

January 17, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 17, 2019, 3:03 PM HST for Hawaii County, Hawaii. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2019, 3:03 PM HST (01:03 UTC)
Expired
Jan 18, 2019, 2:06 PM HST
In force
23 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WWHW70 PHFO 180103
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
303 PM HST Thu Jan 17 2019

HIZ028-181415-
/O.NEW.PHFO.WI.Y.0002.190118T0103Z-190119T0400Z/
Big Island Summits-
303 PM HST Thu Jan 17 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Friday.

* WINDS...West 30 to 50 mph with localized gusts to 65 mph.

* TIMING...Through Friday afternoon.

* IMPACTS...A Wind Advisory for the summits means that sustained
  winds of at least 45 mph, or gusts of at least 55 mph, are
  expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially those in high profile vehicles, are urged 
to drive with extreme caution.

&&

$$

Burke
2 follow-up statements
249 
WWHW70 PHFO 181339
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
339 AM HST Fri Jan 18 2019

HIZ028-190245-
/O.CON.PHFO.WI.Y.0002.000000T0000Z-190119T0400Z/
Big Island Summits-
339 AM HST Fri Jan 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...West 30 to 45 mph with localized gusts to 55 mph for 
  the Big Island summits of Mauna Kea and Mauna Loa.
 
* TIMING...Through 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution. 

&&

$$

Gibbs
204 
WWHW70 PHFO 190006
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
206 PM HST Fri Jan 18 2019

HIZ028-190115-
/O.CAN.PHFO.WI.Y.0002.000000T0000Z-190119T0400Z/
Big Island Summits-
206 PM HST Fri Jan 18 2019

...WIND ADVISORY CANCELLED FOR BIG ISLAND SUMMITS...

The National Weather Service in Honolulu has cancelled the Wind
Advisory. Winds have dropped below advisory criteria.

$$
RAB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 17, 9:42 AM HST, 5 hours 21 minutes earlier.

Area forecast discussion, Jan 17, 9:42 AM HST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
942 AM HST Thu Jan 17 2019

.SYNOPSIS...
A front will approach the area today with breezy southwest winds
out ahead of it. The front is forecast to move down the island
chain late today through late Friday accompanied by showers and
possible thunderstorms. A brief period of trade winds is expected
Friday and Saturday as high pressure passes by north of the area.
Another front will approach the area early next week with winds
becoming southerly out ahead of it. Shower activity will likely
increase over the west end of the state as the front nears.

&&

.DISCUSSION...
A cold front is gradually approaching the area from the west.
Southwest winds ahead of the front will become moderate to fresh
today especially over and downwind of mountain ranges. Prefrontal
shower bands have been forming out ahead of the front with some
passing showers occurring mainly over the west end of the state.

The front is forecast to reach Kauai later today, then move down
the island chain reaching the Big Island late Friday. A period of
showers will accompany the frontal passage. There is also enough
instability for a few thunderstorms to form along the front as
well. Temperatures will be cold enough for the potential for some
snow showers over the high summits of the Big Island. Northerly
winds will fill in behind the front along with a drier airmass.
Winds will swing around to trades Friday night and Saturday as an
area of high pressure passes by north of the area. Moisture from
the front may linger over the east end of the state allowing for
some windward and mauka shower activity to occur.

Another front will be approaching the area Sunday and Monday with
winds swinging around to the south out ahead of it. The front may
reach Kauai late Monday or Tuesday with showers expected to increase
as it nears, mainly over the west end of the state.

&&

.AVIATION...
A fast moving cold front approaching from the northwest is
expected to reach Kauai by early evening. Winds will initially be
out of the south to southwest, occasionally gusty, along and in
advance of the front, then veer to the northwest behind the front.
Periods of heavy rain and MVFR condition are expected along and
immediately ahead of the front, then lingering behind the front.

AIRMET Tango has been issued for low level turbulence over and north
through east of higher terrain from Kauai to Maui due to strong
southwesterly winds developing across the western two-thirds of
the state today ahead of the approaching front. Winds will remain
strong as they shift around the the west with and behind the front.

AIRMET Sierra will likely become necessary later today. Mountain
obscuration and isolated embedded thunderstorms could develop as
early as mid-day across Kauai and this evening across Oahu.

Meanwhile, a weakening ridge of high pressure will keep the
remainder of the islands dry and stable.

&&

.MARINE...
A front will continue to approach the Hawaiian Islands from the
northwest, bringing stronger southwest winds as it nears the
state. Small Craft Advisory (SCA) speeds are expected across
most waters around Kauai and Oahu through early Friday morning.
Slightly further north of Kauai waters, a Gale warning remains in
effect through today.

The front is currently located over the western offshore waters
this morning, just northwest of Kauai. The front is expected to
begin impacting the Kauai waters early this afternoon and Oahu
waters this evening and tonight. Then the front slows and stalls
near the waters of Maui County and Oahu Friday morning before
dissipating over the Big Island waters late Friday. There will be
a slight chance of thunderstorms as the front moves west to east
over the next 36 hours. Starting Friday night, a fast moving high
will build north of the state and fresh to strong trades will
briefly return. Another front will begin to approach the area
Sunday and is expected to enter the northwest offshore waters
Sunday night. This will once again shift winds to the southeast on
Sunday and south to southwest Sunday night into Monday.

A moderate to large, short-period, northwest swell will build
tonight and peak early Friday, then slowly shift to the north-
northwest and fade over the weekend. This swell may briefly reach
advisory levels for exposed north and west facing shores tonight
and Friday. In the long range, an active weather pattern will
continue to produce small to moderate northwest swells through
early next week. A larger northwest swell is possible towards the
later half of next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 AM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters.

&&

DISCUSSION...Burke
AVIATION...TS
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 1:26 PM HSTAreal Flood AdvisoryHFOKalawao65 min

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.